Alert archive / Alabama / Severe Thunderstorm Warnings in 2022

Severe Thunderstorm Warning 110, NWS Mobile, AL

April 13, 20225 counties in Alabama; Greene County, Mississippi

NWS Mobile, AL issued this severe thunderstorm warning at Apr 13, 2022, 9:43 PM CDT for 5 counties in Alabama; Greene County, Mississippi. It was in force for 62 min. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Apr 13, 2022, 9:43 PM CDT (02:43 UTC)
Expired
Apr 13, 2022, 10:45 PM CDT
In force
62 min
Issued by
NWS Mobile, AL
Area
Storm-based polygon
Tornado
Possible
Damage threat
Considerable
Hail
0.75 in
Wind
70.0 mph

Counties Choctaw County, AL, Clarke County, AL, Monroe County, AL, Washington County, AL, Wilcox County, AL, Greene County, MS

The radar

The Mobile radar (KMOB), 151 km from the middle of the area, began a volume at 02:45 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Apr 13, 9:52 PM CDTTSTM WND DMG3 Nne Coffeeville, ALTREES BLOCKING ROAD NEAR HIGHWAY 69 AND ULCANUSH LANE.
Apr 13, 10:03 PM CDTTSTM WND DMG2 N Tallahatta Springs, ALNEAR THE INTERSECTION OF ELAM ROAD AND GLOVER ROAD, A CHURCH PAVILION WAS DAMAGED. THE ROOF WAS LIFTED FROM THE POLES HOLDING IT UP, CAUSING DAMAGE TO THE AREA UNDERNEATH AND TO THE CONCRETE FOUNDATION. REPORT RELAYED BY EM, WITH PHOTOS FROM SOCIAL MEDIA.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 9 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Apr 13, 8:02 PM CDTTornado WatchSPC4 hr

The nearest sounding before it

Birmingham, AL (KBMX), launched 00:00Z, 2.7 hours before the alert went out and 161 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Birmingham, AL at 00:00Z on 2022-04-14Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 164 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Birmingham, AL at 00:00Z on 2022-04-14The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 97 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
164 J/kg
Mixed-layer CIN
-125 J/kg
Mixed-layer LCL
1260 m above ground
0-6 km bulk shear
35 kt
0-1 km storm-relative helicity
97 m²/s²
0-3 km storm-relative helicity
218 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.2

Open this sounding in Storm Lab

The text

As transmitted.

211 
WUUS54 KMOB 140243
SVRMOB
ALC023-025-099-129-131-MSC041-140345-
/O.NEW.KMOB.SV.W.0110.220414T0243Z-220414T0345Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Mobile AL
943 PM CDT Wed Apr 13 2022

The National Weather Service in Mobile has issued a

* Severe Thunderstorm Warning for...
  Northwestern Monroe County in south central Alabama...
  South central Choctaw County in southwestern Alabama...
  Washington County in southwestern Alabama...
  Clarke County in southwestern Alabama...
  Wilcox County in south central Alabama...
  Northeastern Greene County in southeastern Mississippi...

* Until 1045 PM CDT.

* At 943 PM CDT, severe thunderstorms were located along a line
  extending from 7 miles northwest of Pennington to 4 miles southwest
  of Gilbertown to 3 miles southeast of Richton, moving east at 55
  mph.

  HAZARD...70 mph wind gusts and penny size hail.

  SOURCE...Radar indicated.

  IMPACT...Expect considerable tree damage. Damage is likely to 
           mobile homes, roofs, and outbuildings.

* Locations impacted include...
  Jackson, Thomasville, Camden, Grove Hill, Chatom, Saint Stephens,
  Wagarville, Leroy, Whatley, Tibbie, Pine Hill, Millry, State Line,
  Fruitdale, Coffeeville, Vredenburgh, Fulton and Yellow Bluff.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Tornado Watch remains in effect until midnight CDT for southwestern
Alabama...and southeastern Mississippi.

For your protection move to an interior room on the lowest floor of a
building.

A Tornado Watch remains in effect until midnight CDT for southwestern
Alabama...and southeastern Mississippi.

&&

LAT...LON 3224 8739 3220 8736 3220 8733 3214 8725
      3212 8726 3205 8718 3205 8714 3188 8722
      3131 8774 3133 8864 3144 8854 3144 8845
      3154 8845 3189 8813 3200 8808 3200 8763
      3213 8762 3213 8752 3227 8751 3227 8744
TIME...MOT...LOC 0243Z 265DEG 50KT 3229 8814 3182 8836 3131 8891 

TORNADO...POSSIBLE
THUNDERSTORM DAMAGE THREAT...CONSIDERABLE
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...0.75 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...70 MPH

$$

MM
1 follow-up statement
688 
WWUS54 KMOB 140325
SVSMOB

Severe Weather Statement
National Weather Service Mobile AL
1025 PM CDT Wed Apr 13 2022

ALC023-MSC041-140334-
/O.CAN.KMOB.SV.W.0110.000000T0000Z-220414T0345Z/
Choctaw AL-Greene MS-
1025 PM CDT Wed Apr 13 2022

...THE SEVERE THUNDERSTORM WARNING FOR SOUTH CENTRAL CHOCTAW AND
NORTHEASTERN GREENE COUNTIES IS CANCELLED...

The storms which prompted the warning have moved out of the warned 
area. Therefore, the warning has been cancelled.

A Tornado Watch remains in effect until midnight CDT for southwestern
Alabama.

A Severe Thunderstorm Watch remains in effect until 200 AM CDT for
south central Alabama.

LAT...LON 3224 8739 3220 8736 3220 8733 3214 8728
      3214 8725 3212 8726 3205 8718 3205 8714
      3187 8722 3131 8774 3133 8844 3191 8780
      3199 8774 3201 8762 3213 8762 3213 8752
      3227 8751 3227 8744
TIME...MOT...LOC 0324Z 268DEG 53KT 3230 8744 3183 8767 3132 8822 

$$

ALC025-099-129-131-140345-
/O.CON.KMOB.SV.W.0110.000000T0000Z-220414T0345Z/
Monroe AL-Washington AL-Clarke AL-Wilcox AL-
1025 PM CDT Wed Apr 13 2022

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1045 PM CDT
FOR NORTHWESTERN MONROE...CENTRAL WASHINGTON...CLARKE AND WILCOX
COUNTIES...

At 1024 PM CDT, severe thunderstorms were located along a line
extending from Central Mills to 4 miles northeast of Fulton to 3
miles southeast of Tibbie, moving east at 60 mph.

HAZARD...70 mph wind gusts and penny size hail.

SOURCE...Radar indicated.

IMPACT...Expect considerable tree damage. Damage is likely to mobile 
         homes, roofs, and outbuildings.

Locations impacted include...
Jackson, Thomasville, Camden, Grove Hill, Chatom, Saint Stephens,
Wagarville, Leroy, Whatley, Tibbie, Pine Hill, Fruitdale,
Vredenburgh, Fulton and Yellow Bluff.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Tornado Watch remains in effect until midnight CDT for southwestern
Alabama.

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3224 8739 3220 8736 3220 8733 3214 8728
      3214 8725 3212 8726 3205 8718 3205 8714
      3187 8722 3131 8774 3133 8844 3191 8780
      3199 8774 3201 8762 3213 8762 3213 8752
      3227 8751 3227 8744
TIME...MOT...LOC 0324Z 268DEG 53KT 3230 8744 3183 8767 3132 8822 

TORNADO...POSSIBLE
THUNDERSTORM DAMAGE THREAT...CONSIDERABLE
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...0.75 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...70 MPH

$$

MM

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Mobile, AL wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 13, 6:23 PM CDT, 3 hours 20 minutes earlier.

Area forecast discussion, Apr 13, 6:23 PM CDT, 3 hours 20 minutes before
Area Forecast Discussion
National Weather Service Mobile AL
623 PM CDT Wed Apr 13 2022

.AVIATION...
00Z issuance...Generally VFR ceilings and visibility prevail for
the time being. Showers and thunderstorms begin moving into the
area from the northwest around or just after midnight, likely
bringing with it a period of IFR to LIFR ceilings and/or
visibility. This should last into the early morning hours around
daybreak before gradually improving to MVFR and perhaps VFR by the
early afternoon hours. The line of storms itself will be strong to
severe, and may be capable of producing intense and variable wind
gusts as it passes through between 10pm and 6am. MM/25

&&

.PREV DISCUSSION... /issued 418 PM CDT Wed Apr 13 2022/

NEAR TERM UPDATE /Now Through Thursday/...No significant changes
from previous forecast reasoning. The forecast challenge for the
remainder of the near term period will focus on the potential and
timing of severe weather and heavy rainfall starting this evening
and continuing into Thursday morning. A deep low pressure system
is expected to slowly lift across the Dakotas today. A vigorous
shortwave trough will round the base of this feature and lift
northeastward across the OK/KS/AR/MO region this afternoon and
then toward IL/IN/OH by this evening along a 90-110 kt 500 mb jet
streak. Our forecast area will be placed within a region of
increasing diffluence and differential divergence aloft by this
evening as the jet streak lifts northeastward over this part of
the country. An organized region of convection in the form of a
QLCS will take shape and move southeastward within this region of
forced ascent and should arrive into our southeast MS and interior
southwest AL counties by around 8-10 PM this evening. There is
still some question as to whether more discrete convection/cells
may initiate over portions of southeast MS and southwest AL late
this afternoon or early this evening prior to the arrival of the
main line of convection. The atmosphere will certainly be unstable
with up to around 1500 J/KG of MLCAPE available over this part of
the area along with 30-40 kt of deep layer shear and 30-35 kt of
low level flow. A slight warm nose from around 900-800 mb this
afternoon/early evening which will probably tend to suppress
convection prior to the arrival of the main line (when the cap
erodes) along the cold front. That said, we have noticed discrete
convection already developing back over portions of LA (west of
Baton Rouge) this afternoon, taking on a general northeasterly
motion. If the cap manages to erode, some of this convection could
arrive in our southeast MS by around 6 PM. The QLCS should move
from northwest to southeast across the forecast area through the
overnight hours, with some potential for additional convection to
re-develop across coastal portions of southwest AL and the western
FL panhandle through much of Thursday morning, if not part of
Thursday afternoon as the boundary potentially stalls near the
coast. It still appears that the primary severe weather threat
will be damaging wind gusts along the advancing QLCS tonight,
though a few instances of hail and an embedded tornado or two are
also possible.

Rainfall rates in association with the advancing QLCS could be
quite efficient, with many areas likely to pick up a quick 1-2" of
rain. There could be a few pockets of enhanced rainfall in excess
of 3-4" which could result in localized flash flooding tonight
into Thursday morning, especially across southeast MS and portions
of southwest AL. Confidence in larger scale flash flooding is low
enough to preclude a Flash Flood Watch issuance. We will continue
to advertise a limited flooding threat in our local graphics.

Persistent swell from the continued onshore flow will result in a
HIGH risk of deadly rip currents through at least Friday night.
Local lifeguards reported strong rip currents and 3-4 ft surf
heights at Orange Beach and Pensacola Beach this morning. /21

SHORT TERM /Thursday night Through Saturday night/...An upper low
over the Great Lakes shifts north as an upper ridge builds north
over the Rockies from high pressure centered over Mexico. Surface
high pressure centered over the Tennessee River Valley shifts east in
response to the building upper ridge, with southerly flow returning
to the Lower Mississippi River Valley and western portions of the
Southeast beginning Friday as the surface cold front that stalled
along the northern Gulf coast moves inland as a warm front. An upper
level shortwave system will pass northeast of the forecast area
Saturday, and with guidance advertising good moisture return ahead
of the system's passage (precipitable h20 values rising to around
1.5"-1.7" in the global models, a bit less in the mesoscale
guidance), showers and thunderstorms return to the Southeast. For
the forecast area, PoPs become likely Saturday afternoon, then
decrease into Saturday night as the upper energy moves off.

Looking at the chance of any strong to severe storms, instability is
minimal Friday, so that any storms should be minimal in strength.
Looking at Saturday, MLCapes rise into the 1000-1500J/kg range and
DCapes into the 800-1100 J/kg range. Looking at model soundings
for Saturday afternoon, there exists an elevated somewhat dry
layer that any taller storms may be able to grab and locally
enhance any downdrafts. Looking a winds, Bulk Shear values rise
into the 35-45kt range, enough for some organization to any
convection that forms, and with a general linear wind profile,
linear segments may organize with strong to damaging downbursts.

Temperatures around seasonal norms Thursday night quickly rise back
to above seasonal levels as upper subsidence, and moisture levels
increase as the warm front moves inland. Low temperatures Thursday
night will see the effects of a bit cooler air moving over mainly
northern portions of the forecast area, with low temperatures
ranging from the low to mid 50s well northwest of I-65 to low 60s
along the coast. Low temperatures in the 60s are expected Friday and
saturday nights. Temperature rising into the low to mid 80s inland
are expected Friday. The rain cools things off a bit Saturday, with
temperatures topping out in the 80-84 degree range across much of
the forecast area. Upper 70s are expected both days along the coast.

With persistent onshore flow returning to the area this weekend,
when combined with an increasing tidal range, a High Risk of rip
currents return to area beaches by Monday. /16

EXTENDED TERM /Sunday Through Wednesday/...An active upper
pattern over the northern half of the Conus will flatten the upper
ridge over the Rockies, bringing a west to east zonal upper flow
to the Southeast. Several rounds of upper level shortwave energy
move over the Southeast Sunday through Monday, bringing daily
showers and thunderstorms to the forecast area. With each passing
round of energy, a cold front moves a bit further south across the
Southeast, with the last being Monday into Monday night, moving
in a drier and cooler airmass over the forecast area. Above
seasonal temperatures start the Extended, with a bit below
seasonal temperatures expected Monday night through Wednesday. /16

MARINE...Moderate to at times strong onshore flow will precede a
slowing cold front moving over the Southeast and expected to stall
along the northern Gulf coast by Thursday night. Moderate to strong
northerly flow is expected behind the front, south to southwesterly
south. This front will wash out Friday, with onshore flow returning
to the area by Friday night. Another front will move over and south
of area waters early in  the coming week, bringing moderate to
strong offshore winds for the beginning of the week. /16

&&

.MOB WATCHES/WARNINGS/ADVISORIES...
AL...High Rip Current Risk through late Friday night for ALZ265-266.

FL...High Rip Current Risk through late Friday night for FLZ202-204-
     206.

MS...None.
GM...None.
&&

This product is also available on the web at:
www.weather.gov/mob

The office that day

Everything else NWS Mobile, AL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 13, 8:52 PM CDTSevere Thunderstorm Warning Considerable damage threatMOBChoctaw, Washington68 min
Apr 13, 9:19 PM CDTSevere Thunderstorm WarningMOBWashington56 min
Apr 13, 10:37 PM CDTSevere Thunderstorm WarningMOBButler, Clarke, Conecuh, Monroe, Washington, Wilcox53 min
Apr 13, 10:55 PM CDTSevere Thunderstorm WarningMOBMobile, Washington54 min
Apr 13, 11:23 PM CDTSevere Thunderstorm WarningMOBButler, Conecuh, Covington, Crenshaw67 min
Apr 13, 11:47 PM CDTSpecial Weather StatementMOBMobile43 min
Apr 13, 11:53 PM CDTSpecial Marine WarningMOB67 min
Apr 14, 12:15 AM CDTSpecial Weather StatementMOBBaldwin, Covington, Escambia60 min
Apr 14, 12:46 AM CDTSpecial Marine WarningMOB119 min
Apr 14, 1:14 AM CDTSpecial Marine WarningMOB91 min
Apr 14, 1:33 AM CDTSpecial Marine WarningMOB87 min
Apr 14, 2:10 AM CDTSpecial Marine WarningMOB2 hr
Apr 14, 2:48 AM CDTSpecial Marine WarningMOB87 min
Apr 13, 10:09 PM CDTSpecial Weather StatementMOBGreene, Perry66 min
Apr 13, 10:19 PM CDTSevere Thunderstorm WarningMOBGeorge, Greene, Perry, Stone41 min

Nearby

Severe Thunderstorm Warnings in Alabama, 2022Severe Thunderstorm Warnings in Mississippi, 2022Every severe thunderstorm warning in 2022

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.